Wednesday, October 16, 2013

A new and very interesting EMR "glitch" - no warnings on stopping a medicine that diminishes the effects of a second medication

A new and very interesting EMR "glitch" from a report I received recently:

... I found a glitch with my [name redacted] EMR. It probably happens with all EMRs. I had a patient on primidone ( for essential tremor. Later, his primary care put her on warfarin [a "blood thinner" - ed.] for atrial fibrillation. Some time after that, I took her off of primidone.  Her INR jumped to 7 or 8. [High - ed.] What happens is that the EMRs warn a physician pretty well if you START a medicine that interacts with warfarin, but fails to warn if you STOP a medicine that interacts with warfarin. If you are used to relying on your EMR to warn you about drug interactions, you can fall into this trap easily, as I found out. Luckily, the patient was not harmed.

In other words, if a medication that interacts with another medication by suppressing the latter's effects to some degree is discontinued, EMRs may not warn of it.  Stopping the former can accentuate the effects of the latter, and disaster can result.  A primidone metabolite, phenobarbital, decreases INR and the anticoagulant effects of warfarin (  Stop primidone, but continue warfarin, and ... wham.

The alert algorithms were apparently not designed with this eventuality in mind ... probably because the designers never thought of this issue.  Medicine is not as easy as it might appear to the outside, non-expert observer.

-- SS


Steve Lucas said...

A variation on this problem is the hospital’s EMR changing medication to fit the back door deals they have with the drug companies. A doctor asked why she could not get certain cost effective drugs at a hospital. I referenced a 10 year old doctor written book where the doctor describes how his father had all of his medications changed, and when they went to get refills, they found these new medications were many times more expensive.

A simple change in a statin becomes a life threatening issues when that new statin is combined with a blood thinner and this results in a higher INR.

Evan S. Levine MD, What Your Doctor Won’t (Or Can’t) Tell You pg. 192

Drug interactions based on a hospitals financial gain are going to be just one more issues doctors will deal with in an ever changing and complex world.

Steve Lucas

Rebecca Taskin said...

This is an interesting talking point. Would you say integration of a more comprehensive EMR would help? Or a strict EHR?

Anonymous said...

There are innumerable unexpected and unmitigated complications of EHR, CPOE, and CDS devices.

They warn aout nonsense and do not warn about the serious stuff.

The CDS I see is for the decorticate.

Afraid said...

Not a documented 'use case' I'll wager.